Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 65, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2006, 3:59 PM CDT for Sioux County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2006, 3:59 PM CDT (20:59 UTC)
- Expired
- Jun 16, 2006, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:00 PM CDT | TSTM WND GST 70 | 8 W Sioux Center, IA | WIND TORE DOOR OFF MACHINE SHED AND FRACTURED INTO THREE PIECES. |
| Jun 16, 4:00 PM CDT | HAIL 0.75 | 8 W Sioux Center, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 162059 SVRFSD IAC167-162145- /O.NEW.KFSD.SV.W.0065.060616T2059Z-060616T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 359 PM CDT FRI JUN 16 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 445 PM CDT * AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF IRETON...OR ABOUT NEAR HAWARDEN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAURICE AROUND 405 PM CDT... SIOUX CENTER...ORANGE CITY...ALTON AROUND 415 PM CDT... ROCK VALLEY...HOSPERS AROUND 425 PM CDT... HULL AROUND 430 PM CDT... BOYDEN AROUND 435 PM CDT... MATLOCK AROUND 445 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4294 9648 4292 9589 4324 9591 4325 9641 $$ 08
2 follow-up statements
000
WWUS53 KFSD 162113
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT FRI JUN 16 2006
SDC083-162145-
/O.CON.KFSD.SV.W.0064.000000T0000Z-060616T2145Z/
LINCOLN SD-
413 PM CDT FRI JUN 16 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR LINCOLN COUNTY...
AT 413 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES
SOUTH OF WORTHING TO 6 MILES WEST OF WORTHING TO 8 MILES WEST OF
TEA...OR ALONG A LINE EXTENDING FROM BERESFORD TO 14 MILES SOUTHEAST
OF PARKER TO 8 MILES NORTHEAST OF PARKER...MOVING NORTHEAST AT 25
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WORTHING AROUND 420 PM CDT...
TEA AROUND 425 PM CDT...
EXTREME SOUTHERN SIOUX FALLS AROUND 430 PM CDT...
HARRISBURG AROUND 435 PM CDT...
CANTON AROUND 440 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4309 9648 4311 9691 4349 9688 4349 9659
4333 9655 4327 9658 4326 9655 4323 9658
4322 9652
$$
08000 WWUS53 KFSD 162137 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 437 PM CDT FRI JUN 16 2006 IAC167-162147- /O.EXP.KFSD.SV.W.0065.000000T0000Z-060616T2145Z/ SIOUX IA- 437 PM CDT FRI JUN 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SIOUX COUNTY HAS BEEN CANCELLED... THE STORM IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4294 9648 4292 9589 4324 9591 4325 9641 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:33 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 16, 3:33 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 333 PM CDT FRI JUN 16 2006 .DISCUSSION... FAIRLY HEALTHY BOW ECHO CURRENTLY WORKING ACROSS FORECAST AREA. EXPECT IT TO HOLD TOGETHER AT LEAST THROUGH EARLY EVENING...AS MOVES EAST INTO BETTER INSTABILITY SOUTH OF A LINE FROM KYKN TO KOTG. SURFACE TROUGH ACROSS WESTERN PORTIONS OF THE CWA WILL BECOME ILL-DEFINED AS IT INCHES EAST. EXPECT BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS EAST OF OF SURFACE TROUGH OVERNIGHT...AND HAVE CONCENTRATED HIGHEST MAINLY EAST OF JAMES RIVER VALLEY. MODELS ARE SHOWING REMNANTS OF UPPER LOW MOVING ACROSS EASTERN PORTIONS OF FORECAST AREA ON SATURDAY...BUT APPEARS THERE IS LIMITED UPPER LEVEL SUPPORT. AREA IS IN RIGHT REAR QUADRANT OF JET...BUT WITH LIMITED FRONTOGENESIS AND INSTABILITY HAVE ONLY GONE CHANCE POPS. AM THINKING PRECIP WILL BE FOCUSED FURTHER NORTH AND EAST NEAR BETTER INSTABILITY. AS SKIES CLEAR ALONG WESTERN EDGE OF CWA...EXPECT GOOD MIXING CONDITIONS TO USHER STRONGER WINDS FROM ALOFT DOWN TO SURFACE CREATING GUSTY CONDITIONS...ESPECIALLY NORTH AND WEST. NEXT CHANCE OF PRECIP THEN ON TUESDAY MORNING AS SHORT WAVE MOVES ACROSS NORTHERN SOUTH DAKOTA. FRONT LOOKS TO WORK THROUGH THE AREA ON TUESDAY EVENING...BUT IS FAIRLY WARM ALOFT SO CAP MAY BE AN ISSUE. HAVE CONCENTRATED HIGHEST POPS ALONG NORTHERN TIER OF CWA TUESDAY EVENING. LARGE AREA OF HIGH PRESSURE THEN MOVES INTO NORTHERN PLAINS MID WEEK...PROVIDING FAIRLY TRANQUIL CONDITIONS AHEAD OF A SURFACE LOW THAT WILL AFFECT THE REGION NEXT WEEKEND. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE && BT
Hazardous weather outlook, Jun 16, 11:01 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT FRI JUN 16 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1101 AM CDT FRI JUN 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL AND NORTHERN NEBRASKA...THEN TRY TO START DEVELOPING EASTWARD ACROSS SOUTHERN SOUTH DAKOTA INTO NORTHWEST IOWA BY THIS EVENING. AN ISOLATED SEVERE STORM WILL BE POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING...WHEN DAYTIME HEATING WILL PROVIDE THE GREATEST INSTABILITY. DURING INITIAL STORM DEVELOPMENT...THERE WILL BE A LAYER OF RELATIVELY DRY AIR ALOFT...CREATING THE POSSIBILITY OF SEVERE WIND GUSTS IN EXCESS OF 60 MPH. WITH A DEEP WARM LAYER OF AIR OVER THE AREA...ONLY MARGINALLY SEVERE HAIL IS EXPECTED. FLOODING... LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THE THUNDERSTORMS OVERNIGHT TONIGHT. THE GREATEST CHANCE OF HEAVY RAIN WILL BE SOUTHEAST OF A TYNDALL TO JACKSON MINNESOTA LINE...WITH THE MAIN AREA OF CONCERN AROUND CHEROKEE COUNTY WHERE LOCALLY HEAVY RAIN FELL EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY ACROSS PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Jun 16, 3:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG SPRINGFIELD 42.85N 97.89W
06/16/2006 BON HOMME SD TRAINED SPOTTER
TREES DOWN IN SPRINGFIELD
&&
JLAFLINLocal storm report, Jun 16, 3:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 2 SW TYNDALL 42.97N 97.89W
06/16/2006 E0.75 INCH BON HOMME SD TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jun 16, 3:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 W LESTERVILLE 43.04N 97.67W
06/16/2006 E0.88 INCH BON HOMME SD EMERGENCY MNGR
&&
JLAFLINLocal storm report, Jun 16, 3:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL LESTERVILLE 43.04N 97.59W
06/16/2006 E1.00 INCH YANKTON SD EMERGENCY MNGR
&&
BRUBYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 44 min |
| Jun 16, 5:17 PM CDT | Flash Flood Warning | FSD | Woodbury | 3 hr |
| Jun 16, 5:33 PM CDT | Flash Flood Warning | FSD | Plymouth, Sioux | 3 hr |
| Jun 16, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 18 min |
| Jun 16, 5:51 PM CDT | Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.